DEAR DR. DONOHUE: I played organized sports in high school, and I have been active in many sports since. I am now 27. My huge problem is my ankles. I have sprained an ankle yearly, and sometimes it has happened twice in one year. It can be either the right or the left ankle. An orthopedic doctor examined me but couldn't find anything wrong.
I used to tape my ankles before playing. It didn't help. I also have bought shoes that cover my ankles. That didn't work either. Can you suggest anything? — T.O.
ANSWER: Your ankle ligaments must have some inherent weakness. Ligaments are tough tissues that keep bones aligned and joints stable. A sprain is a ligament that has been stretched past is capacity to rebound to its normal state or one that has been torn. Tears come as partial or complete. You can recognize a serious sprain by the enormous swelling of the joint, severe bruising and the inability of the joint to support body weight.
The highest risk for having a repeat sprain is having had one in the past. Your record puts you at the highest risk level.
Ordinary taping of ankles doesn't do much to prevent sprains. In about 10 minutes the tape has loosened. In 30 minutes, it provides little to no support. Unless you constantly reapply tape, it's not going to do much for you.
Lace-up ankle braces provide excellent reinforcement to the ankle ligaments. Investing in a good pair will greatly reduce your risk for suffering another sprain.
You find them in sporting-goods stores. I like the McDavid Ultralight 195 ankle brace, which is widely used. I'm sure there are other equally good braces. This one happened to catch my attention.
DEAR DR. PHIL: I have been taking atenolol for about five years because I had attacks of paroxysmal supraventricular tachycardia, and my blood pressure is a little high. If I work out on my LifeCycle within 12 hours of taking the pill, I can reach only a difficulty level of six, and I can get my heart rate only to 120. If 26 hours have passed since taking my pill, I can reach a difficulty level of eight and get my heart rate up to 150.
Does a workout done within 12 hours of taking the pill do any good for me? — M.P.
ANSWER: I'm Paul, not Phil.
Atenolol (Tenormin) is a beta blocker. Among the many effects of beta blockers is slowing of the heart, especially the exercising heart, and lowering blood pressure. As long as atenolol is in your blood and circulating, you won't be able to get your heart beating to your training level. You still benefit from the exercise. You're doing the same amount of work. You can't use heartbeat to gauge the intensity of exercise.
You can judge how hard you're exercising while on a beta blocker by using perceived exertion, an estimate you make about your exercise's intensity based on how you feel. If exercise feels "somewhat hard" to you, your corresponding heart rate off the pill would be 120 to 130. If you feel the exercise is "hard," the corresponding heart rate off the pill is 140 to 150. If you find the exercise "very hard," then the corresponding heart rate is 160 or greater.
DEAR DR. DONOHUE: Re: lactic acid — it's a good thing. You suggested otherwise. — W.H.
ANSWER: Blood lactic acid used to be thought of as a bad thing. It was considered a waste product that rose when an athlete was getting too little oxygen to support the intensity of exercise. Now it's not thought of as a waste product. It's an important ingredient in the production of muscles' energy. Furthermore, it participates in the synthesis of glucose and in restoring muscle sugar, glycogen.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.